Idaho has seen an increase in fentanyl-related overdoses and overdose deaths. Understanding the risks of fentanyl within illicit drugs is vital to saving lives. Find information on fentanyl and ways to protect your loved ones below.
Fentanyl is a powerful synthetic opioid that comes in pharmaceutical and illicit forms.
While fentanyl can be prescribed, it is more commonly found in the illicit drug supply. Illicitly manufactured fentanyl is developed within laboratories. Fentanyl is found in various forms: powder, pills, liquid form, such as nasal sprays or eye drops, and small candies.
In Idaho, illicit fentanyl is also often found in counterfeit pills made to look like prescription pills such as oxycodone or Xanax. Pills containing fentanyl are often purchased illegally through social media and e-commerce websites. Pills purchased outside of licensed pharmacies may contain deadly amounts of fentanyl.
The potency, or strength, of opioids differ—fentanyl is 50x stronger than heroin and 100x stronger than morphine. Due to the fentanyl’s strength, small amounts of the drug can result in fatal overdose or overdose death.
The best way to prevent a fentanyl-related overdose is to avoid illicit substances. If the pill does not come directly from a pharmacy, consider not taking it.
To learn more about the risks of fentanyl, please visit the CDC’s Fentanyl Facts webpage.
When someone uses higher quantities or potencies of opioids than before, breathing can slow down into shallow breaths that cannot sustain life. When the body does not receive enough oxygen to function, it will shut down. This is what happens to someone when they experience an overdose.
Overdose occurs when the strength of the opioid exceeds the person’s tolerance level. Tolerance is how the body responds to varying levels of drugs. People who use drugs regularly may have higher tolerances than people who use drugs once in a while.
Learn more about how fentanyl effects the body, visit the National Institute of Drug Abuse’s Fentanyl DrugFacts webpage.
Symptoms for fentanyl overdoses may differ from overdoses with other opioids. Reports suggest fentanyl overdoses have a quicker onset of overdose symptoms.
Common signs and symptoms of a fentanyl overdose include:
- No breathing or shallow breathing
- Rigid or stiff body
- Slow or irregular heartbeat
- Rolling back of eyes
Learn more about how to recognize and respond to an overdose on the Overdose Response webpage.
The risk of overdose is extremely high with fentanyl, especially when there is no prior knowledge of its presence within the drug.
Due to fentanyl’s strength, people with low tolerance (e.g.: recreational and experimental drug users) may be at risk for fatal overdoses. Small amounts, less than a pinch, of fentanyl can be enough to result in an overdose.
Learn more about the risks of overdose from fentanyl through the CDC’s Fentanyl Information webpage.
Over the past two years, Idaho has seen an increased presence of fentanyl in drug seizures from Idaho State Police and overdose death rates. From 2020 to 2021, the rate of fentanyl-related overdose deaths doubled in Idaho. This data suggests people are obtaining and using illicit drugs that contain fentanyl—likely without prior knowledge.
Fentanyl is an extremely strong opioid. It only takes a small amount of the drug to result in a fatal overdose or death.
Taking fentanyl, intentionally or unintentionally, increases the risk of experiencing an overdose. It is becoming more common for fentanyl to be in illicit drugs such as counterfeit pills. Lethal doses of fentanyl are also being found in heroin, methamphetamine, and cocaine throughout the west.
Visit the Drug Enforcement Administration’s Fentanyl Fact Sheet to learn more about the risks of fentanyl and fatal dosage levels.
The best method to protect yourself from drug overdose is to avoid taking illicit substances. The only safe medications are ones that come from licensed pharmacies. Don’t know? Don’t use.
Talk to your loved ones about their substance use: Have honest conversations about substance use. If loved ones are using drugs that are not prescribed by a doctor, guide them towards resources to help reduce harm.
Visit the National Harm Reduction Coalition’s webpage to learn how to prevent overdose deaths: https://harmreduction.org/issues/overdose-prevention/
Get naloxone: Another way to protect yourself and loved ones is to obtain doses of naloxone. Naloxone is the medication that reverses an opioid overdose. Naloxone is available in two forms—nasal spray and injectable. Naloxone nasal spray is known by the brand names, Narcan and Kloxxado. Narcan and Kloxxado are available through pharmacies and community organizations.
Find naloxone near you: FindIdahoTesting.org